Bernoulli

  • Bernoulli
  • Volume 23, Number 4A (2017), 2181-2209.

Spectral analysis of sample autocovariance matrices of a class of linear time series in moderately high dimensions

Lili Wang, Alexander Aue, and Debashis Paul

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This article is concerned with the spectral behavior of $p$-dimensional linear processes in the moderately high-dimensional case when both dimensionality $p$ and sample size $n$ tend to infinity so that $p/n\to0$. It is shown that, under an appropriate set of assumptions, the empirical spectral distributions of the renormalized and symmetrized sample autocovariance matrices converge almost surely to a nonrandom limit distribution supported on the real line. The key assumption is that the linear process is driven by a sequence of $p$-dimensional real or complex random vectors with i.i.d. entries possessing zero mean, unit variance and finite fourth moments, and that the $p\times p$ linear process coefficient matrices are Hermitian and simultaneously diagonalizable. Several relaxations of these assumptions are discussed. The results put forth in this paper can help facilitate inference on model parameters, model diagnostics and prediction of future values of the linear process.

Article information

Source
Bernoulli, Volume 23, Number 4A (2017), 2181-2209.

Dates
Received: April 2015
Revised: December 2015
First available in Project Euclid: 9 May 2017

Permanent link to this document
https://projecteuclid.org/euclid.bj/1494316816

Digital Object Identifier
doi:10.3150/16-BEJ807

Mathematical Reviews number (MathSciNet)
MR3648029

Zentralblatt MATH identifier
06778240

Keywords
empirical spectral distribution high-dimensional statistics limiting spectral distribution Stieltjes transform

Citation

Wang, Lili; Aue, Alexander; Paul, Debashis. Spectral analysis of sample autocovariance matrices of a class of linear time series in moderately high dimensions. Bernoulli 23 (2017), no. 4A, 2181--2209. doi:10.3150/16-BEJ807. https://projecteuclid.org/euclid.bj/1494316816


Export citation

References

  • [1] Bai, Z. and Silverstein, J.W. (2010). Spectral Analysis of Large Dimensional Random Matrices, 2nd ed. Springer Series in Statistics. New York: Springer.
  • [2] Bai, Z.D. and Yin, Y.Q. (1988). Convergence to the semicircle law. Ann. Probab. 16 863–875.
  • [3] Bhattacharjee, M. and Bose, A. (2015). Matrix polynomial generalizations of the sample variance-covariance matrix when $pn^{-1}\to0$. Technical report, Indian Statistical Institute, Kolkata.
  • [4] Chatterjee, S. (2006). A generalization of the Lindeberg principle. Ann. Probab. 34 2061–2076.
  • [5] Chen, B. and Pan, G. (2015). CLT for linear spectral statistics of normalized sample covariance matrices with the dimension much larger than the sample size. Bernoulli 21 1089–1133.
  • [6] Jin, B., Wang, C., Bai, Z.D., Nair, K.K. and Harding, M. (2014). Limiting spectral distribution of a symmetrized auto-cross covariance matrix. Ann. Appl. Probab. 24 1199–1225.
  • [7] Li, Z., Pan, G. and Yao, J. (2015). On singular value distribution of large-dimensional autocovariance matrices. J. Multivariate Anal. 137 119–140.
  • [8] Liu, H., Aue, A. and Paul, D. (2015). On the Marčenko–Pastur law for linear time series. Ann. Statist. 43 675–712.
  • [9] Pan, G. and Gao, J. (2009). Asymptotic theory for sample covariance matrix under cross-sectional dependence. Unpublished manuscript.
  • [10] Pan, G., Gao, J. and Yang, Y. (2014). Testing independence among a large number of high-dimensional random vectors. J. Amer. Statist. Assoc. 109 600–612.
  • [11] Paul, D. and Aue, A. (2014). Random matrix theory in statistics: A review. J. Statist. Plann. Inference 150 1–29.
  • [12] Pfaffel, O. and Schlemm, E. (2011). Eigenvalue distribution of large sample covariance matrices of linear processes. Probab. Math. Statist. 31 313–329.
  • [13] Wang, L. (2014). Topics on spectral analysis of covariance matrices and its application. Ph.D. thesis, Zhejiang Univ.
  • [14] Wang, L., Aue, A. and Paul, D. (2016). Supplement to “Spectral analysis of sample autocovariance matrices of a class of linear time series in moderately high dimensions.” DOI:10.3150/16-BEJ807SUPP.
  • [15] Wang, L. and Paul, D. (2014). Limiting spectral distribution of renormalized separable sample covariance matrices when $p/n\to 0$. J. Multivariate Anal. 126 25–52.
  • [16] Yao, J. (2012). A note on a Marčenko–Pastur type theorem for time series. Statist. Probab. Lett. 82 22–28.

Supplemental materials

  • Supplement to “Spectral analysis of sample autocovariance matrices of a class of linear time series in moderately high dimensions”. The online supplement to the paper contains auxiliary technical results needed in order to complete the proofs of the main theorems in this paper.